Alert archive / Ohio / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 119, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Aug 17, 2017, 4:24 PM EDT for Medina County, Summit County, Ohio. It was in force for 21 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2017, 4:24 PM EDT (20:24 UTC)
- Expired
- Aug 17, 2017, 4:45 PM EDT
- In force
- 21 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Medina County, OH, Summit County, OH
The radar
The Cleveland radar (KCLE), 31 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 4:24 PM EDT | TSTM WND DMG | 2 W Briarwood Beach, OH | SEVERAL 4-INCH DIAMETER BRANCHES DOWN ALONG WITH A WOODEN SWING SET KNOCKED OVER. |
| Aug 17, 4:27 PM EDT | TSTM WND DMG | 2 Nne Briarwood Beach, OH | TREE DOWN ON RYAN ROAD JUST NORTH OF 162. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 8.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1143 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
971
WUUS51 KCLE 172024
SVRCLE
OHC103-153-172130-
/O.NEW.KCLE.SV.W.0119.170817T2024Z-170817T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
424 PM EDT THU AUG 17 2017
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Medina County in northeastern Ohio...
Summit County in northeastern Ohio...
* Until 530 PM EDT
* At 423 PM EDT, a severe thunderstorm was located near Chippewa
Lake, or 7 miles southwest of Medina, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Akron, Medina, Cuyahoga Falls, Barberton, Hudson, Wadsworth,
Twinsburg, Tallmadge, Macedonia, Rittman, Lodi, Creston, Chippewa
Lake, Stow, Brecksville, Norton, Fairlawn, Munroe Falls, Richfield
and Reminderville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4099 8204 4111 8210 4128 8159 4128 8157
4129 8157 4135 8140 4109 8139 4098 8180
TIME...MOT...LOC 2023Z 247DEG 25KT 4106 8196
HAIL...1.00IN
WIND...60MPH
$$
Lombardy1 follow-up statement
846
WWUS51 KCLE 172045
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
445 PM EDT THU AUG 17 2017
OHC103-153-172055-
/O.CAN.KCLE.SV.W.0119.000000T0000Z-170817T2130Z/
Medina OH-Summit OH-
445 PM EDT THU AUG 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR MEDINA AND SUMMIT COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 4099 8204 4111 8210 4128 8159 4128 8157
4129 8157 4135 8140 4109 8139 4098 8180
TIME...MOT...LOC 2036Z 247DEG 25KT 4112 8177
$$
LombardyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 4:02 PM EDT, 22 minutes earlier.
Area forecast discussion, Aug 17, 4:02 PM EDT, 22 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 402 PM EDT Thu Aug 17 2017 .SYNOPSIS... Low pressure will track northeast across the Upper Great Lakes tonight with a cold front moving east across the area. The low will continue northeast into Canada with high pressure expanding up the Ohio Valley Friday night into early Saturday. A secondary upper trough will swing across the Great Lakes region on Saturday. && .NEAR TERM /THROUGH FRIDAY NIGHT/... Vigorous convection has not been able to get established this afternoon along the line in northern Ohio. The convection has outpaced the better height falls to the west and convective debris cloud has outpaced the line and had a limiting effect on destabilization. We will continue to monitor for any stronger cells that develop as we head into peak heating, but the severe weather threat appears to be isolated in nature. Rain will continues to move northeast and most areas will see some showers with just scattered thunderstorms as this line continues to the east. Much drier air aloft spread in from the west overnight as the mid- level dryslot wraps around the trough. High dewpoints will make conditions feel humid overnight and some areas of stratus could develop as the high cloud clears out aloft. Patchy fog also possible but not expecting it to get too bad with southwest winds of 5 to 10 mph. Low pressure will continue to track northeast into Canada on Friday with breezy west southwest winds gusting to around 20 mph. Trimmed back any chance of rain on Friday to just a low chance in NW PA. Expecting partly to mostly cloudy skies as a healthy cu field develops with daytime heating. High pressure will expand up the Ohio Valley Friday night. Clouds will begin to increase late ahead of the next trough approaching from the west. && .SHORT TERM /SATURDAY THROUGH MONDAY/... A trough is progged to move east across the cwa on Sat. Upper support looks good but surface moisture and focusing is weaker so will keep pops in chc category. A few leftover shra could still be in NW PA Sat night, otherwise high pressure spreads in from the west and should dominate thru Mon and keep conditions dry. Temps should start out near to a little below normal Sat then warm to be above normal by Mon. && .LONG TERM /MONDAY THROUGH THURSDAY/... A fast moving upper level trough will push east across the eastern United States during the extended periods Monday night through Wednesday. This will cause a fast moving surface low pressure to race across the Great Lakes region during the same time period. Models are suggesting the low pressure system will begin to spread some moisture into the local area Monday night into Tuesday with a chance for showers and thunderstorms along the cold front. Once storm system moves east of the area, a large area of high pressure will begin to nose southeast toward the local area for the latter half of the forecast period. Warm air advection will take place in advance of the low pressure but after frontal passage, we should see some cold air advection. Possibility exists for some lake effect or better yet lake enhance rain showers after frontal passage across the northeast. Would not be surprised with cold air sliding south across the area that we see some waterspouts and cold air funnels during the latter half of the week. && .AVIATION /18Z Thursday THROUGH Tuesday/... A broken line of showers and thunderstorms moving into NW Ohio will continue to spread northeastward ahead of a low pressure system moving towards the upper Great Lakes. Tried to time a 2-3 hour window of thunderstorms into most terminals this afternoon. Conditions ahead of this line are mostly VFR. Thunderstorms will produce very heavy rainfall and brief IFR conditions if they pass over a terminal. Isolated wind gusts in excess of 40 knots are also possible if thunderstorms intensify. Otherwise southwest winds will be breezy with gusts up to 25 knots outside of thunderstorms through 23Z A cold front will move east across the area this evening with much drier air arriving behind it. Clouds expected to scatter out although some MVFR stratus will attempt to develop across NE Ohio overnight. A broken cu field of 2500-3500 feet will expand across all areas on Friday. Southwest to westerly winds will be breezy on Friday with gusts 25 knots. OUTLOOK...Areas of Non-VFR possible in showers Saturday. && .MARINE... The cold front moving across the lake tonight will gradually veer winds from SW to West thru Fri afternoon with speeds increasing to 15 to 25 knots eventually bringing 4 foot or better waves into the nearshore Fri aftn. Winds will slowly settle down into Sat night while wavering back and forth as a trough crosses the lake Sat. High pressure will tend to dominate Sun into Mon with winds eventually turning out of the SW by Tue and increasing to 10 to 20 knots ahead of the next cold front. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...KEC NEAR TERM...KEC SHORT TERM...Adams LONG TERM...Lombardy AVIATION...KEC MARINE...Adams
Hazardous weather outlook, Aug 17, 5:30 AM EDT, 10 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 530 AM EDT Thu Aug 17 2017 LEZ142>145-162>165-OHZ003-006>010-017>019-027>030-036-037-047-180930- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH-Lucas-Wood- Ottawa-Sandusky-Erie-Lorain-Hancock-Seneca-Huron-Wyandot-Crawford- Richland-Ashland-Marion-Morrow-Knox- 530 AM EDT Thu Aug 17 2017 This Hazardous Weather Outlook is for Lake Erie, north central Ohio and northwest Ohio. .DAY ONE...Today and Tonight. There is a chance for severe thunderstorms across northwest Ohio into central Ohio this afternoon and evening. The main threat is for damaging winds but large hail is possible along with an isolated tornado. Locally heavy rain may occur. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LEZ061-146>149-166>169-OHZ011>014-020>023-031>033-038-089-PAZ001>003- 180930- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Cuyahoga-Lake- Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-Wayne-Stark- Mahoning-Holmes-Ashtabula Lakeshore-Northern Erie-Southern Erie- Crawford- 530 AM EDT Thu Aug 17 2017 This Hazardous Weather Outlook is for Lake Erie, northeast Ohio and northwest Pennsylvania. .DAY ONE...Today and Tonight. Thunderstorms this afternoon and evening could be strong to severe with damaging winds and locally heavy rainfall being the primary threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 1:43 PM EDT | Special Marine Warning | CLE | 2 hr | |
| Aug 17, 7:05 PM EDT | Tornado Warning | CLE | Trumbull | 25 min |
| Aug 17, 7:41 PM EDT | Tornado Warning | CLE | Trumbull | 37 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.